Mobitz Type II Atrioventricular Heart Block After Candlenut Ingestion.
The candlenut is a highly accessible seed marketed as a natural weight-loss supplement. However, there is little known about the exact mechanism of action for weight loss nor for the many adverse symptoms it causes, such as nausea, vomiting, fatigue, cardiac dysrhythmias, and even death. In this case report, the authors present a 44-year-old woman who developed a second-degree, Mobitz type II atrioventricular block after consumption of a candlenut supplement. She presented to the emergency department with syncope and her cardiac rhythm indicated a second-degree heart block soon after ingesting candlenuts recommended by her treating physician. Interestingly, a detectable digoxin concentration obtained on hospital day 2 was measured but of unclear significance given no obvious exposure to a cardioactive glycoside. The patient's rhythm normalized on hospital day 2 and she was discharged uneventfully.
Published In/Presented At
Koons, A. L., Laubach, L. T., Katz, K. D., & Beauchamp, G. A. (2020). Mobitz Type II Atrioventricular Heart Block After Candlenut Ingestion. The Journal of the American Osteopathic Association, 120(12), 839–843. https://doi.org/10.7556/jaoa.2020.136
Emergency Medicine | Medicine and Health Sciences
Department of Emergency Medicine, Department of Emergency Medicine Faculty